Medication Fears: Part 1; Let's dispel some fear and start a conversation about these things!
Let me start by saying that I LOVE discussing medication options with patients and the 'behind the scenes' of what medications do.
Common fears about psychiatric medications are: I will have terrible side effects, it will change my personality, I will be a zombie, I am going to be given too much serotonin, I will get fat, and I want to go through ALL of these. These are SUCH important topics and medications can absolutely be scary!
In PART 1 we are going to talk about side effects. Now, I most commonly prescribe SSRIs as first line for depression and anxiety --so most of this blog post applies to this class of meds (Zoloft, Prozac, Lexapro, etc).
As a psychiatrist, I want to use my knowledge and experience to HELP others and so while the most common side effect of SSRIs in general is 'no side effect at all', this is not true for everyone. I don't want anyone to have intolerable side effects and so if we start a medication and a patient has intolerable side effects-- then we will discuss this together and get to the bottom of the issue. So often, I have met with a patient that delayed taking medications b/c they were worried about getting side effects and being stuck on a medication. If a medication is causing long term side effects that outweigh the benefit of the medication-- we would ABSOLUTELY be talking about other options!
I often talk about how research looks at thousands of people (and their response), and so while this can be generally applied to the population-- it doesn't mean that every individual will have the same response.
So, let's get back to side effects. We discussed that the most common side effect is nothing at all-- BUT if you do notice a side effect, you will probably notice GI issues. This is most commonly nausea, loose stools, bloating, constipation. Now, this sounds terrible (I despise feeling nauseated! Who doesn't?), but GI symptoms are USUALLY transient and short lived. In my practice, I like to start with a low dose at first to minimize the risk of having GI side effects.
(As an aside: We are all guilty of Googling side effects and 'worst case outcomes'. Have you are ever done this for Tylenol or Advil? You will be terrified. I say this because every medication you consider taking should come with a benefit vs risk conversation. Now--Could you walk outside and get struck by lightning? It's certainly possible, but I generally feel like the benefit of getting outside of my house outweighs the minuscule risk of getting struck by lightning. :) )
I want to end this blog post by saying that starting any medication should come after an informed conversation with your doctor, and my goal in these posts is to make these conversations seem less scary.
In part 2, I'm going to discuss SSRIs more in depth (what is an SSRI? and why are we using this for depression and anxiety) and also fear #2- The medication is going to change my personality. Spoiler alert: if you feel like the medication is changing your personality in a negative way- then it is not the right medication for you.